The survival rate of patients with cancer has been increasing because of the sustained anticancer effect of new drugs, such as immune checkpoints inhibitors (ICI). Unlike the existing cytotoxic chemotherapies, immunotherapy causes immune system disturbance, such as hypothyroidism. Comparative studies on hypothyroidism following administration of ICI alone and in combination with other drugs are scarce. Therefore, we investigated the incidence of hypothyroidism after ICI in patients with cancer using a national population-based database.
Using the claims data from the Health Insurance Review and Assessment service in Korea, we retrospectively investigated patients with cancer who received chemotherapy between January 1, 2014 and February 28, 2021.
Of all patients with cancer (n = 665,445) who received all kinds of chemotherapy, those who have received ICI accounted for 1.91 %. Compare with cytotoxic chemotherapy and angiogenesis inhibitors (AIs), ICI was associated with earlier (236.1 ± 248.4 vs. 811.1 ± 661.7, P < 0.01) and more frequent (7.7 % vs. 4.4 %, P < 0.01) occurrence of hypothyroidism, as well as an increased risk of developing hypothyroidism (odds ratio [OR] 1.69, 95 % confidence interval [CI] 1.58–1.80). However, the incidence of grade 2 or higher hypothyroidism was similar in both groups of patients who received ICI (3.3 %) and AI (3.1 %). The incidence of hypothyroidism was 4.4 times higher in patients who received both AI and ICI than in those who were treated with ICI alone (OR 4.41, 95 % CI 3.40–5.71).
This study showed a synergistic effect in patients who received multiple administrations of a drug that might be associated with thyroid dysfunction. Therefore, special attention should be paid to the treatment-related side effects when using drugs, such as AIs, concomitant with ICI treatment.
The paradigms of cancer treatment have evolved from relatively nonspecific cytotoxic agents to selective mechanism-based therapeutics. The survival rate of patients with cancer has been increasing because of the sustained anticancer effect of new drugs, such as immune checkpoint inhibitors (ICI), and the development of chemotherapy . Many patients receive ICI in combination with other immunotherapy, cytotoxic chemotherapies, or targeted therapies to increase the effect . Several clinical trials have been conducted on the effectiveness of immunotherapeutic agents with various combination strategies with targeted agents in various carcinomas . As a result, more patients with cancer are now eligible to receive immunotherapy in combination with other agents.
The side effects of immunotherapy are important to manage. With the significant reduction of side effects, such as hair loss, nausea, vomiting, anorexia, stomatitis, and diarrhea, of cytotoxic and targeted chemotherapy, the side effects related to immune system disturbance have emerged. In a study on 3803 patients who received immunotherapy, hypothyroidism (5.6 %), pneumonia (2.2 %), enteritis (0.7 %), hepatitis (0.2 %), and pituitary infection (0.3 %) occurred. Some side effects of existing cytotoxic chemotherapies, such as fatigue (32 %), diarrhea (19 %), and rash (10 %), were also reported. Immunotherapy has a very long memory for T cells, and adverse reactions may occur at the beginning and late phase of treatment . Therefore, the observation period for side effects is about 10 weeks longer for immunotherapy than for other drugs . Combining immunotherapy with cytotoxic or targeted chemotherapy is more likely to cause side effects. Drug-related hypothyroidism is not limited to immunotherapy but is also a significant side effect of angiogenesis inhibitors (AI). There had been concerns on the increased risk of hypothyroidism in patients receiving AI and immunosuppressants .
However, studies that investigated the incidence of hypothyroidism after ICI in the clinical setting had been limited. In addition, comparative studies on hypothyroidism following administration of ICI alone and in combination with other drugs are scarce. Therefore, we investigated the incidence of hypothyroidism after ICI in patients with cancer using a national population-based database. We further assessed whether there was an additional risk of developing hypothyroidism in patients who have received AI, which is well-known to lead to thyroid dysfunction, compared with using ICI alone.